Washington, 2006

Winter Storm in Washington, December 14 to 15, 2006

December 14 to 15, 2006 · NWS PDT · 2 events in 2 counties and zones

Cold air pooled along the East Slopes of the Central Cascades combined with a warm front moving north to produce heavy snowfall. Five to 7 inches occurred in the Ellensburg area and 8 to 10 inches of snow fell in the Cle Elum-Roslyn area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$300,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Cold air pooled along the East Slopes of the Central Cascades combined with a warm front moving north to produce heavy snowfall. Five to 7 inches occurred in the Ellensburg area and 8 to 10 inches of snow fell in the Cle Elum-Roslyn area. The storm caused 168 vehicle collisions in Kittitas County with 5 minor injuries. The snow was accompanied by strong winds which downed trees and power lines. At least 9500 customers lost power in Kittitas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 14, 4:15 AM PST, 3 hours 45 minutes earlier.

Area forecast discussion, Dec 14, 4:15 AM PST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
415 AM PST THU DEC 14 2006

UPDATED AVIATION DISCUSSION

.SHORT TERM...TODAY THROUGH FRIDAY...A WARM FRONT WILL SPREAD
MOISTURE ACROSS THE FORECAST AREA TODAY. THIS WILL BE FOLLOWED BY A
COLD FRONT MOVING ACROSS THE EASTERN PORTIONS OF OREGON AND
WASHINGTON TONIGHT. A 125-150 KNOT UPPER LEVEL JET STREAM WILL BE
PUSHING THE COLD FRONT THROUGH TONIGHT. STRONG WINDS ASSOCIATED WITH
THE JET WILL MIX DOWN TO THE SURFACE BEGINNING LATE THIS AFTERNOON
IN CENTRAL OREGON. THE STRONG WINDS WIDE SPREAD NORTHWARD ACROSS THE
FORECAST AREA TONIGHT IN RESPONSE TO TIGHTENING PRESSURE GRADIENTS
AND RAPID PRESSURE RISES FOLLOWING THE FRONTAL PASSAGE. AS SUCH
VARIOUS WIND ADVISORIES ARE IN EFFECT FOR CENTRAL OREGON...THE JOHN
DAY VALLEY...WALLOWA COUNTY AND THE YAKIMA VALLEY BEGINNING AT 10 AM
TODAY THROUGH 4 AM PST FRIDAY. A HIGH WIND WARNING IS IN EFFECT FOR
THE LOWER COLUMBIA BASIN...THE FOOTHILLS OF THE BLUE MOUNTAINS...
NORTH CENTRAL OREGON AND THE GRANDE RONDE VALLEY. FROM 4 PM TODAY
THROUGH 10 AM PST FRIDAY.  POLAN

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...GFS AND ECMWF BOTH
SHOW A SPLIT FLOW DEVELOPING FRIDAY NIGHT/SATURDAY...THEN A RIDGE
BUILDING OVER THE PACIFIC NORTHWEST SUNDAY (ECMWF) OR SUNDAY NIGHT
(GFS)...RESULTING IN COLDER AND LESS UNSETTLED CONDITIONS...WITH A
FEW UPSLOPE SNOW SHOWERS ACROSS THE MTNS. THE RIDGING FLATTENS OUT
MONDAY NIGHT THROUGH WEDNESDAY...WITH GFS SHOWING DEEPER SHORT WAVES
THAN THE ECMWF. DID NOT CHANGE CURRENT FORECAST...BUT SUSPECT THE
GFS IS TOO STRONG WITH SHORT WAVE TUESDAY/TUESDAY NIGHT. IF SO THERE
WILL BE MORE RAIN SHADOWING OVER THE COLUMBIA BASIN. TEMPERATURES
WILL REMAIN COLD ENOUGH THAT PRECIPITATION WILL BE MAINLY
SNOW...MIXED WITH RAIN DURING THE DAY ACROSS THE COLUMBIA BASIN.
THERE IS ENOUGH UNCERTAINTY IN TIMING AND STRENGTH TO LEAVE LOW POPS
WEDNESDAY.   COONFIELD

&&

AVIATION...CEILINGS WILL GRADUALLY LOWER THIS MORNING BECOMING MVFR
OVER MOST OF THE AREA BY 15-17Z. VISIBILITY WILL  BECOME MVFR AT
TIMES AFTER 15Z AS PRECIPITATION DEVELOPS WILL THE INCOMING SYSTEM.
WINDS WILL INCREASE FIRST AT RDM AND SPREAD TO THE REST OF THE AREA
DURING THE AFTERNOON. AFTER 0Z SW WINDS WILL DEVELOP WITH SUSTAINED
WINDS BETWEEN 25 TO 40 MPH AND GUSTS OVER 50 MPH THAT WILL AFFECT
ALL TAF SITES. 76

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  51  39  46  27 /  70  60  30  20
ALW  50  40  47  29 /  80  60  30  20
PSC  47  38  48  27 /  70  60  20  20
YKM  45  33  39  23 /  70  60  20  20
HRI  53  39  48  28 /  70  60  20  20
ELN  41  31  35  18 /  80  70  20  20
RDM  50  33  41  14 /  60  60  30  30
LGD  48  36  42  21 /  70  60  30  30
GCD  47  33  41  19 /  70  70  30  30
DLS  47  40  46  30 /  80  70  30  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 4 PM THIS AFTERNOON TO 10 AM PST FRIDAY
     FOR ORZ042-044-049-501-504.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 4 AM PST FRIDAY FOR
     ORZ043-505.

     WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM PST FRIDAY FOR
     ORZ050.

WA...HIGH WIND WARNING FROM 4 PM THIS AFTERNOON TO 10 AM PST FRIDAY
     FOR WAZ028-029.

     WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM PST FRIDAY FOR
     WAZ027.

&&

TI:YYG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
99/76/76
Hazardous weather outlook, Dec 14, 5:28 AM PST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
528 AM PST THU DEC 14 2006

ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-151315-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
528 AM PST THU DEC 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

STRONG WIND
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS,
     NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA BASIN OF
     OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE
     BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
     SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

ANOTHER STORM WILL MOVE ACROSS THE PACIFIC NORTHWEST THURSDAY AND
FRIDAY. THIS WILL PRODUCE STRONG WINDS WITH RAIN AND MOUNTAIN SNOW.
THE STRONGEST WINDS WILL BE THURSDAY AFTERNOON THROUGH FRIDAY
MORNING. SOUTHWEST WINDS 20-40 MPH WITH GUSTS 50-60 MPH ARE LIKELY.
SEE PRODUCT PDXNPWPDT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE STRONG WINDS WILL CONTINUE FRIDAY MORNING WITH RAIN AND
MOUNTAIN SNOW. THE STRONGEST WINDS WILL BE THURSDAY AFTERNOON
THROUGH FRIDAY MORNING. SOUTHWEST WINDS 20-40 MPH WITH GUSTS 50-60
MPH ARE LIKELY. SEE PRODUCT PDXNPWPDT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, East Slopes of the Central Cascades

When
December 14, 8:00 AM PST to December 15, 12:00 PM PST
Where
East Slopes of the Central Cascades forecast zone
Injuries
0 direct, 5 indirect
Property damage
$300,000
Reported by
Newspaper

Eight inches of snow was repoted 9 miles northwest of Roslyn. There were 10 inches of snow 3 miles southeast of Cle Elum. Numerous roofs were blown off and trees and power lines downed. One downed power line started a house fire. A tree fell on a mobile home in Cle Elum, but the elderly female occupant was not injured. Power outages of 16 hours were common.

Winter Storm, Kittitas Valley

When
December 14, 12:30 PM PST to 10:00 PM PST
Where
Kittitas Valley forecast zone
Reported by
Trained Spotter
Coordinates
46.791, -120.709 (the zone’s center; the record gives no point)

Spotters reported 5 inches of snow 3 miles west southwest of Ellensburg and 7 inches 9 miles north of Ellensburg.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6417, 6412.